Delaware, 2003

Heavy Snow and Winter Weather in Delaware, February 27 to 28, 2003

February 27 to 28, 2003 · NWS PHI · 4 events in 4 counties and zones

Another winter storm affected Delaware and dropped heavy snow across Kent County. Less snow fell elsewhere in the state.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Another winter storm affected Delaware and dropped heavy snow across Kent County. Less snow fell elsewhere in the state. Snow began during the afternoon of the 27th and continued until around noon EST on the 28th. The heaviest snow fell during the night of the 27th. Accumulations ranged from one to five inches with the highest amounts in Kent County. Specific accumulations included 5.0 inches in Harrington (Kent County), 4.0 inches in Dover (Kent County), 4.5 inches in Greenwood (Sussex County), 4.0 inches in Milford (Kent County), 3.5 inches in Bear (New Castle County), 3.0 inches in Newark (New Castle County), 2.5 inches in Harbeson (Sussex County), 2.0 inches at the New Castle County Airport and 1.5 inches in Georgetown (Sussex County). The low pressure system developed in the western Gulf of Mexico during the day on the 26th and moved northeast into Alabama the morning of the 27th and then well east of Cape Hatteras, North Carolina by the morning of the 28th. The snowfall on this date helped to establish a new all-time record snowfall for the month of February at New Castle County Airport of 31.6 inches. The previous record was 27.5 inches set in February of 1979. The unseasonably cold weather all meteorological winter (28.2 degrees) was cold enough to give New Castle County Airport its sixth coldest winter on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 27, 10:55 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 27, 10:55 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1055 AM EST THU FEB 27 2003

******************************************************************

ISSUED UPDATE BASICALLY FOR WORDING. DID LWR HIGH TEMPS A TOUCH IN
FAR NW. NO CHANGES TO WINTER STORM WATCH AREA.

WOODWORTH

******************************************************************

THE LIGHT SNOW THAT WAVERED OVER OUR SOUTHERN ZONES FOR MUCH OF
WEDNESDAY INTO WEDNESDAY NIGHT CONTINUES TO SINK TO THE SOUTH.

THERE WILL LIKELY BE A BREAK IN THE ACTION UNTIL LATE TODAY.  THE
NEXT AREA OF PRECIP IS PRESENTLY DOWN OVER THE TENNESSEE RIVER
VALLEY.  ITS SHOULD BEGIN TO SPREAD INTO OUR SOUTHERN COUNTIES LATE
THIS AFTERNOON BUT IT SHOULDNT REACH OUR FAR NORTHERN COUNTIES
UNTIL CLOSE TO MIDNIGHT.

THE PRECIP SHOULD HOLD IN OVERNIGHT INTO FRIDAY MORNING WITH THE
PRECIP PULLING OUT TO OUR EAST DURING FRIDAY AFTERNOON.

THE BASIC IDEA IS TO FOLLOW THE GFS FOR TIMING AND TO RAISE PRECIP
AMOUNTS A BIT TOWARD THE ETA VALUES THAT ACTUALLY SEEM A BIT
OVERDONE.

WEVE SHAVED OFF THE NORTHERN FOUR AND SOUTHERN TWO COUNTIES FROM
THE WATCH.  IT SEEMS UNLIKELY THAT THE 6 INCH SNOW CRITERIA WILL BE
MET IN THE COUNTIES OF LEHIGH, NORTHAMPTON, WARREN AND MORRIS.
MEANWHILE, THERE SHOULD BE ENOUGH RAIN AND SLEET TO CUT DOWN ON THE
SNOW AMOUNTS IN CAPE MAY COUNTY AND IN SUSSEX COUNTY, DELAWARE.

THE WATCH WILL BE LEFT UP FOR THE REST OF THE COUNTIES AND WORDED AS
BEING FOR TONIGHT INTO FRIDAY.

THE ZONE FORECASTS HAVE ALREADY BEEN ISSUED.

.PHI...WINTER STORM WATCH FOR TONIGHT INTO FRIDAY FOR BERKS COUNTY
        AND SOUTHEASTERN PENNSYLVANIA (PA ZONES 60,67>71), FOR
        CENTRAL AND SOUTHERN NEW JERSEY - EXCEPT CAPE MAY COUNTY
        (NJ ZONES 9,10,12>22,25>27), NORTHERN AND CENTRAL DELAWARE
        (DE ZONES 1,2), AND NORTHEASTERN MARYLAND (MD ZONES
        8,12,15,19,20).
       SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO FENWICK ISLAND DE
        AND FOR THE LOWER PART OF DELAWARE BAY.

IOVINO
Hazardous weather outlook, Feb 27, 5:45 AM EST, 9 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-271245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EST THU FEB 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT INTO FRIDAY FOR BERKS
COUNTY AND SOUTHEASTERN PENNSYLVANIA (PA ZONES 60,67>71), FOR
CENTRAL AND SOUTHERN NEW JERSEY - EXCEPT CAPE MAY COUNTY (NJ ZONES
9,10,12>22,25>27), NORTHERN AND CENTRAL DELAWARE (DE ZONES 1,2), AND
NORTHEASTERN MARYLAND (MD ZONES 8,12,15,19,20).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Delaware Beaches

When
February 27, 3:00 PM EST to February 28, 12:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
February 27, 3:00 PM EST to February 28, 12:00 PM EST
Where
Inland Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, New Castle

When
February 27, 3:00 PM EST to February 28, 12:00 PM EST
Where
New Castle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Heavy Snow, Kent

When
February 27, 4:30 PM EST to February 28, 12:00 PM EST
Where
Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346172, 5346173, 5346862, 5346171.